Epilepsy drugs tied to suicidal thoughts

Epilepsy drugs tied to suicidal thoughts

There are 14 comments on the Baltimore Sun story from Feb 1, 2008, titled Epilepsy drugs tied to suicidal thoughts. In it, Baltimore Sun reports that:

Epilepsy drugs used by millions of people can increase the risk of suicidal thoughts or behavior, the Food and Drug Administration warned yesterday in an alert to doctors.

Join the discussion below, or Read more at Baltimore Sun.

Politikal Princess

Washington, DC

#1 Feb 1, 2008
Uh....wouldn't it have made since to list the drugs you are talking about?,,,,DUH!!!
Peggy

Fort Worth, TX

#2 Feb 2, 2008
I was put on Dilantian when I was 29 years old. Before that time,I never,ever had any depression or thoughts of suicide. However after taking the medication for about a year,
I attempted Suicide,not one time,but 3 times. I had to be hospitalized once,and out patiant for 4 years.
Now I take prozac along with the Keppra for the Sezurs,and I am doing quite weill. I think Epeliptic patians should be warned that the drugs can cause depression,I would of liked to of been told before I was placed on it.
gainesNative

West Palm Beach, FL

#3 Feb 2, 2008
Eleven drugs? Is is so difficult to list them? What kind of reporting do you call this?
Seahawkers

Glen Burnie, MD

#4 Feb 2, 2008
From what I read they indicated that eventually all of the drugs currently used to treat epilepsy would make the list. I use a generic form of tegretol but thankfully (knock on wood) have not experienced serious suicidal thoughts.
Pompano Fred

Fort Myers, FL

#5 Feb 2, 2008
This research is garbage. The vast majority of people who don't have seizures any more because of their medications are pretty happy not to deal with lacerated tongues from teeth biting into their tongues during a seizure. Pretty happy to not feel the absolute exhaustion after a seizure that easily rivals a marathon runner from buildup of lactic acid in the muscles contracting over and over upon receipt of messages from the brain to keep on. The breathing either stops or isn't coordinated during an attack and so the carbon dioxide builds up, the oxygen levels fall and it takes hours of sleep and sometimes supplemental oxygen to recover. In the meanwhile brain cells and heart cells and other vital pieces and parts are damaged.

Depressed with the meds? I don't think so chummy. No more than the average population.
Barbara

Pompano Beach, FL

#6 Feb 3, 2008
Peggy wrote:
I was put on Dilantian when I was 29 years old. Before that time,I never,ever had any depression or thoughts of suicide. However after taking the medication for about a year,
I attempted Suicide,not one time,but 3 times. I had to be hospitalized once,and out patiant for 4 years.
Now I take prozac along with the Keppra for the Sezurs,and I am doing quite weill. I think Epeliptic patians should be warned that the drugs can cause depression,I would of liked to of been told before I was placed on it.
I heard that Dilantian can also cause teeth decay too!
Googler

AOL

#7 Feb 3, 2008
Here ya go, here's the list of the 11 drugs for epilepsy that can cause suicidal thoughts. I just googled it and several other newspapers ran the exact same article as the sun sentinel and did not list the meds. I assume they copied it off the AP wire. carbamazepine (marketed as Carbatrol, Equetro, Tegretol, Tegretol XR)
felbamate (marketed as Felbatol)
gabapentin (marketed as Neurontin)
lamotrigine (marketed as Lamictal)
levetiracetam (marketed as Keppra)
oxcarbazepine (marketed as Trileptal)
pregabalin (marketed as Lyrica)
tiagabine (marketed as Gabitril)
topiramate (marketed as Topamax)
valproate (marketed as Depakote, Depakote ER, Depakene, Depacon)
zonisamide (marketed as Zonegran)
Cindy Gail

Pompano Beach, FL

#8 Feb 4, 2008
Which epilepsy drugs are we talking about? All of them? Can you please give names, as my soon has been taking them for two decades.
Thank you.
Ken

Miami, FL

#9 Feb 4, 2008
Neurontin has had a lot of lawyers advertising symptons, i take 2400 mgs a day and haven't had any symptoms.watch out for trileptal it affects your potasium and sodium levels adversley in some people.Depekote will produce hair loss and Topamax will cause weight loss and in larger doses will make you a zombie when you try to do normal dailey routines.
Carol

Baltimore, MD

#10 Feb 4, 2008
That is interesting because depokote is used to treat bi-polar disorder.
Bi-polar disorder is a mood disorder like depression.
The correlation between thought process difficulties and mood problems certainly is identified in these scenarios. What to do though???
Parker

Spotsylvania, VA

#11 Feb 8, 2008
I am 14 and have been taking 1000 mg of depakote ER for about 3 yrs. I have had 2 Breakthru seizures in that time, but have recently been contemplating suicide. I have also smoked weed once in that time, related to stress. dont want to tell my parents cuz theyll freak.help?
Seahawkers

Glen Burnie, MD

#14 Feb 9, 2008
Parker wrote:
I am 14 and have been taking 1000 mg of depakote ER for about 3 yrs. I have had 2 Breakthru seizures in that time, but have recently been contemplating suicide. I have also smoked weed once in that time, related to stress. dont want to tell my parents cuz theyll freak.help?
I also have epilepsy and I would strongly recommend talking to your parents. Yes they may freak but it's better to stay alive. You don't know for sure if the drugs are messing you up or not. 14 is too young to try and figure out things on your own with this. When I was 14 I didn't know anything and I needed help, so please take my advice and go to someone you trust.
Brian E

Fort Lauderdale, FL

#15 Jul 10, 2008
I am on 1500 mg of Keppra a day and feel fantastic. I was on Dilatin after I had my 1st seizure in 1992 and almost died from it. Then I was switched to Depakote and I acquired Irritable Bowel Syndrome or IBS and have had issues ever since. In 2004, I switched to KEPPRA and have found it to be a miracle. My neurologist recommeded it due to the fact that it doesn't have a negative effect on the organs. I have never felt suicidal and for those who take this list seriously, seek help. There are too many wonderful doctors out there who can help and therapists who know how to handle the depression and suicidal thoughts. Be PROACTIVE and take care of what you have control over.
muckraker462

Seymour, IN

#16 Jul 10, 2008
The Centers for Disease Control released a report this week linking nearly 1,000 injuries and more than a dozen deaths to the Gardasil vaccine.
These warnings often go unnoticed and more and more young women are being exposed to the possibility of being injured by this vaccine. State governments have picked up on the trend of mandating its young women to receive Gardasil, an obvious boon to the manufacturer.
Please read more about this and take action before more injuries are suffered: http://www.gardasil-talk.com

Tell me when this thread is updated:

Subscribe Now Add to my Tracker

Add your comments below

Characters left: 4000

Please note by submitting this form you acknowledge that you have read the Terms of Service and the comment you are posting is in compliance with such terms. Be polite. Inappropriate posts may be removed by the moderator. Send us your feedback.

Baltimore Discussions

Title Updated Last By Comments
News Barack Obama, our next President (Nov '08) 3 min F_R_E_D 1,643,554
News Thousands Protest Roe V. Wade Decision (Jan '08) 6 min June VanDerMark 320,336
Income Based Rent? (Dec '06) 5 hr cadescove99 158
News The tale of two Targets, a Baltimore segregatio... Tue noobieR 1
News The 25 Most Dangerous Cities in the U.S. Are Mo... (Nov '10) Mon Mcm123 21,338
WMAR "Square Off" Panel on Baltimore Juvenile V... Nov 19 Krieg Ben 1
News What the Black Lives Matter campaign gets wrong (Aug '15) Nov 16 Truth 51

Baltimore Jobs

More from around the web

Personal Finance

Baltimore Mortgages